Indiana, 2006

Hail and Damaging Winds in Indiana, May 25, 2006

May 25, 2006 · NWS IWX · 15 events in 9 counties and zones

8 thunderstorm wind, 4 hail, 3 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$342,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 25, 2:10 PM EST, 4 minutes earlier.

Area forecast discussion, May 25, 2:10 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
310 PM EDT THU MAY 25 2006

.SHORT TERM...
TONIGHT AND FRIDAY...ONGOING SEVERE THREAT MAIN CONCERN FOR THIS
EVENING. DEWPOINTS IN THE MID TO UPPER 60S AND SURFACE TEMPERATURES
NEAR 80 HAVE COMBINED TO PUSH SURFACE BASED CAPES IN EXCESS OF 2000
J/KG. FORCED LARGE SCALE ASCENT OCCURS THIS EVENING AS REGIONS LIES
IN LEFT EXIT REGION OF 50+ KNOT MID LEVEL JET STREAK AND ZONE OF LOW
LEVEL MASS CONVERGENCE ON NOSE OF LOW LEVEL JET STREAK. EXPECT
INITIAL CONVECTION TO BE SCATTERED IN NATURE BUT EVENTUALLY EVOLVE
INTO SQUALL LINE INDIVIDUAL COLD POOLS INTERACT AND

ON FRIDAY...NOT MANY CHANGES WARRANTED AS MID LEVEL LOW AND
ASSOCIATED COLD POOL PUSH OFF TO THE EAST INTO WESTERN NEW YORK BY
EVENING. RETAINED CHANCE POPS DURING THE MORNING HOURS ACROSS THE
ENTIRE FORECAST AREA AS LINGERING WRAP AROUND MOISTURE AND SPOKES OF
DPVA ROTATE AROUND LOW. BY AFTERNOON...EXPECT SHOWERS TO BE CONFINED
TO EASTERN PART OF THE AREA AS LOW LOOSENS ITS GRIP ON THE REGION.
TEMPERATURES WILL BE SEVERAL DEGREES COOLER THAN TODAY AS WINDS TURN
TO THE NORTHWEST. HIGHS SHOULD TOP OUT INTO THE LOW TO MID
70S...EXCEPT SLIGHTLY COOLER NEAR LAKE MICHIGAN AS WINDS COME IN
DIRECTLY OFF THE STILL RELATIVELY COOL WATERS.
&&

.LONG TERM...
WITH THE JET STREAM TO THE NORTH THIS WEEKEND AND ON THE BACKSIDE OF
THE SURFACE HIGH AND AN UPPER LEVEL RIDGE IN PLACE...THIS WEEKEND
WILL BE HOT AND DRY. AT THE BEGINNING OF NEXT WEEK BOTH THE SURFACE
RIDGE AND UPPER LEVEL RIDGE WILL BE OFF TO OUR EAST...ALLOWING
MOISTURE TO BE BROUGHT UP FROM THE GULF OF MEXICO. NO FRONTS ARE
AROUND BUT THE GFS IS SHOWING QPF HERE AND THERE FROM TIME TO TIME
AT THE BEGINNING OF NEXT WEEK...WHICH WILL LEAVE THIS TIME DRY YET
BUT WHEN THOSE DAYS GET CLOSER...IT WILL HAVE TO BE SEEN IF
AFTERNOON TYPE THUNDERSTORMS WILL NEED TO BE ADDED. THEN TOWARDS THE
MIDDLE OF NEXT WEEK...TUESDAY TO THURSDAY...THINGS BECOME MUCH MORE
INCONSISTENT. MODELS HAVE CHANGED FROM YESTERDAY AND THE GFS DOES
NOT DEFINE A COLD FRONT TOO WELL...BUT IT APPEARS THAT IT KEEPS THIS
FRONT SOMEWHAT STATIONARY FROM TUESDAY TO THURSDAY TO OUR
NORTHWEST...FROM THE CENTRAL PLAINS TO THE NORTHERN GREAT LAKES
AREA. IF THIS DOES HAPPEN AND WE STAY IN A SOUTHERLY FLOW...MOISTURE
WILL KEEP BUILDING INTO THE CWA AND THE MIDDLE OF NEXT WEEK COULD BE
RAINY. BUT WILL MAKE NO CHANGES AT THIS TIME.
&&

.AVIATION...
DIFFICULT TAF FORECAST FOR THIS CYCLE AS MID LEVEL LOW OVER THE
UPPER MIDWEST AND ASSOCIATED SURFACE COLD FRONT MOVE INTO
INCREASINGLY UNSTABLE AIR OVER THE REGION. EXPECT THUNDERSTORM
DEVELOPMENT WITHIN THE NEXT COUPLE HOURS AS THESE FEATURES INTERACT.
BEST INSTABILITY REMAINS SOUTHEAST OF SBN AND THEREFORE MENTIONED
TEMPO MVFR GROUP FOR ONLY SHOWERS LATER THIS AFTERNOON AND EVENING.
EXPECT MORE SIGNIFICANT CONVECTION AT FORT WAYNE AND INCLUDED IFR
TEMPO GROUP FOR THUNDERSTORMS FOR SAME TIME PERIOD. AFTER THIS
INITIAL WAVE OF CONVECTION...EXPECT ADDITIONAL SHOWER AND
THUNDERSTORM DEVELOPMENT OVERNIGHT AS MID LEVEL COLD POOL MOVES
THROUGH. KEPT CONDITIONS MVFR FOR REMAINDER OF TAF CYCLE FOR THIS
AND POTENTIAL MIST DEVELOPMENT WITH ABUNDANT LOW LEVEL MOISTURE IN
PLACE.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...50
LONG TERM....98
AVIATION...50
Hazardous weather outlook, May 25, 4:18 AM EST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
518 AM EDT THU MAY 25 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-260930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
418 AM CDT THU MAY 25 2006 /518 AM EDT THU MAY 25 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

ORGANIZED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
OVER PORTIONS OF NORTHERN INDIANA AND SOUTHERN LOWER MICHIGAN AND
THEN MOVE EAST INTO NORTHWEST OHIO THIS EVENING. SOME OF THESE
STORMS MAY BECOME SEVERE WITH LARGE HAIL AND STRONG DAMAGING WINDS
THE PRIMARY HAZARD. THE GREATEST CHANCE FOR SEVERE WEATHER IS
EXPECTED TO BE ALONG AND EAST OF A LINE FROM STURGIS MICHIGAN TO
PERU INDIANA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. IT
REMAINS TOO EARLY TO DETERMINE THE CHANCES OF SEVERE WEATHER
ASSOCIATED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-260930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
518 AM EDT THU MAY 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. A FEW OF
THESE STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL ALONG WITH
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH
WEDNESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

HITCHCOCK

The radar

The Northern Indiana radar (KIWX), 39 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 hail, 3 lightning. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
May 25, 2:14 PM EST to 2:15 PM EST
Where
Marshall County, Plymouth
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
41.700, -85.817

Numerous trees, tree limbs, power lines and poles were blown down in Plymouth. Several pine trees fell onto a residence. A few fires resulted form trees falling onto power lines as well.

Lightning, Adams

When
May 25, 2:15 PM EST
Where
Adams County, 7 mi NW of Berne
Property damage
$90,000
Reported by
BROADCAST MEDIA
Coordinates
41.683, -85.967

The roof of a house just east of the Wells and Adams county line, was struck by lightning, resulting in a attic fire. No one was home at the time. Fire and water damage was estimated close to $90,000.

Hail, St. Joseph

When
May 25, 2:34 PM EST to 2:35 PM EST
Where
St. Joseph County, Osceola
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
41.650, -85.700

Reported at County Line Road and Baugo Park

Thunderstorm Wind, Elkhart

When
May 25, 2:36 PM EST to 2:37 PM EST
Where
Elkhart County, Elkhart
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.617, -86.200

Thunderstorm Wind, Elkhart

When
May 25, 2:38 PM EST to 2:39 PM EST
Where
Elkhart County, 1 mi S of Bristol
Measured
60 kt (69 mph) estimated gust
Property damage
$75,000
Reported by
BROADCAST MEDIA
Coordinates
40.433, -84.983

One of a series of 7 50-foot power poles were struck by high winds, causing a cascade effect with the other 6 falling shortly thereafter, onto State Route 15, just south of Bristol. Occupants of 5 vehicles were trapped for a few hours while power lines were de-energized. A car was reported to have been set on fire as a result of the live wires. One of the drivers reported seeing the pole begin to fall, which resulted in him speeding up to avoid the pole. However a pole immediately ahead of him began falling as well, causing him to swerve into a corn field. Less than a mile away form the downed poles, a dump truck loaded with dirt rolled over in a ditch. It is unknown if this is due to strong winds or attempting to avoid the upcoming downed poles. A tree fell onto a car a mile east of the downed poles, crushing the roof and windshield. No injuries were reported with any of the accidents.

Hail, Elkhart

When
May 25, 2:40 PM EST to 2:41 PM EST
Where
Elkhart County, Elkhart
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.233, -85.833

The Great Lakes RV Center had several trailers that were struck by hail up the size of quarters. Many of them had reinforced metal on the sides, which kept damage very limited. However, 3 of the RV's has thinner metal, resulting is damage along the sides where the hail struck.

Lightning, St. Joseph

When
May 25, 2:40 PM EST to 2:41 PM EST
Where
St. Joseph County, South Bend
Injuries
1 direct, 0 indirect
Property damage
$30,000
Reported by
BROADCAST MEDIA
Coordinates
41.617, -86.290 (the zone’s center; the record gives no point)

A woman, in the basement of her home, was indirectly struck by lightning while standing next to her dryer. She was transported to the hospital, suffering minor injuries. The time of the incident has been esitmated. In Mishawaka, a fire was started from a bolt of lightning striking a detatched garage, destroying it. Damage was estimated at $30,000. The time of this fire was not available.

Hail, Elkhart

When
May 25, 2:45 PM EST to 2:46 PM EST
Where
Elkhart County, 1 mi S of Elkhart
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.667, -86.100

Golf ball size hail reported on the southside of Elkhart.

Thunderstorm Wind, Elkhart

When
May 25, 2:57 PM EST to 2:58 PM EST
Where
Elkhart County, 2 mi S of Middlebury
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
41.597, -85.859 (the zone’s center; the record gives no point)

A couple of large trees were blown down.

Thunderstorm Wind, Kosciusko

When
May 25, 3:33 PM EST to 3:34 PM EST
Where
Kosciusko County, Warsaw
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.350, -86.317

Several large trees down.

Thunderstorm Wind, Miami

When
May 25, 4:09 PM EST to 4:10 PM EST
Where
Miami County, Bunker Hill
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.833, -85.050

Several large tree limbs down.

Thunderstorm Wind, Cass

When
May 25, 4:15 PM EST to 4:16 PM EST
Where
Cass County, 6 mi S of Onward
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
41.667, -86.067

Trees were blown down in many parts of the county. One tree fell onto a mobile home, causing minor damage.Damage is estimated at $2,000. A teen-age girl was injured while working at a restaraunt in Galveston. It is believed that an object being thrown by the strong winds broke the window where she was standing. She received some cuts.

Lightning, Wells

When
May 25, 5:09 PM EST to 5:10 PM EST
Where
Wells County, Bluffton
Property damage
$35,000
Reported by
BROADCAST MEDIA
Coordinates
41.667, -85.967

Several electronic controls and devices were damaged or destroyed as a result of a lightning strike to a communications tower connected to the county jail. A lightning protection system, which had been recently installed, showed that as many as 3 lightning strikes may have occurred. Damage amounts are estimated based off information in a newspaper article.

Thunderstorm Wind, Adams

When
May 25, 5:14 PM EST to 5:19 PM EST
Where
Adams County, Magley
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
40.746, -84.937 (the zone’s center; the record gives no point)

Trees and powerlines down. Some roof damage to a home.

Hail, Jay

When
May 25, 5:25 PM EST to 5:26 PM EST
Where
Jay County, Portland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.683, -85.967

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509951, 5509950, 5510655, 5510658, 5510659, 5510656, 5510660, 5510657, 5510661, 5510662, 5510663, 5509947, 5509949, 5509952, 5509948.